Virginia, 2018Flooding in Virginia, June 5 to 8, 2018
June 5 to 8, 2018 · NWS AKQ · 2 events in 2 counties and zones
Flooding occurred along the Mattaponi River in East Central Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Flooding occurred along the Mattaponi River in East Central Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 5, 6:04 AM EST, 51 minutes earlier.
Area forecast discussion, Jun 5, 6:04 AM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
704 AM EDT Tue Jun 5 2018
.SYNOPSIS...
High pressure will build across the Southeast today. A fast
moving cold front will approach from the northwest later this
afternoon, and will push across the region tonight. High
pressure returns for Wednesday and Thursday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 700 AM EDT Tuesday...
The latest GOES-16 wv imagery depicts a trough over the Great
Lakes. At the surface, high pressure is centered over the Mid-
Mississippi Valley. A subtle shortwave trough has pushed
offshore early this morning and associated sct-bkn clouds have
dissipated. Otherwise, the sky is mostly sunny early this
morning. Temperatures are mainly in the mid 50s to low 60s with
lows 70s for coastal SE VA/NE NC.
Surface high pressure will build across the Southeast Conus
today as a cold front approaches from the NW later this aftn.
This front will be accompanied by a vigorous mid-level shortwave
trough. This will trigger some showers/tstms very late this
aftn into the evening mainly along and NE of the I-64 corridor.
PoPs are mainly 30-40% from the Nrn Neck to the Ern Shore,
bordered by 20-30% from the Richmond metro to the Peninsula.
Given the strength of the mid-level feature, 0-6km bulk shear
approaches 50kt late this aftn and evening over the far NE
corner of the area. However, 0-1km MLCAPE is primarily less than
750 J/kg. The combination of shear and a well mixed BL could
produce some locally strong wind gusts with the initial
convection, but updrafts should be limited in strength based on
relatively low buoyancy. PoPs quickly diminish overnight with
decreasing clouds.
Mostly sunny this morning with increasing clouds across the N
this aftn and an 8-12 mph SW wind. High temperatures will mainly
be around 80F N to the low 80s farther S. Forecast lows tonight
range from the mid 50s NW to the low 60s SE.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
As of 400 AM Tuesday...
Mild and dry Wednesday for most areas with highs 75-80F and
aftn dewpoints in the 50s under a partly sunny sky. 20% PoPs
have been maintained over NE NC as the current NAM/GFS linger
the boundary and pool some moisture to our S Wednesday aftn with
any convection likely to trigger along the sea-breeze. Mainly
dry, partly cloudy to mostly clear Wednesday night and Thursday,
Lows Wednesday night in the 50s to lower 60s and highs Thursday
in the lower 80s inland and upper 70s near the coast.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 315 PM EDT Monday...
W/WNW flow prevails across the region for the first part of the
extended period, with above normal temps both Friday and Saturday.
High temps both days in the mid to upper 80s. Min temps Friday
morning, with high pressure overhead, are expected to be 60-65
degrees, coolest along/west of I-95. Min temps Saturday morning
about 5 degrees warmer than Friday, as high pressure moves
offshore, and a more humid airmass begins to build into the
area. Expect mainly dry conditions both days, although a few
showers/tstms will be possible late Saturday/saturday night as
moisture increases, and lee trof establishes itself.
Upper trof and associated cold front move into the area
Sunday/Monday with increasing chances for showers/tstms. Best
chances for showers/tstms is Sunday afternoon across the north, then
Sunday night/Monday morning across central and southern areas. Still
some timing differences between the GFS/ECMWF, with the 12Z ECMWF
now a few hours slower than the GFS (vice the 00Z guidance which was
the opposite). Regardless, front drops south of the area by Monday
afternoon, with cooler/drier air moving in for Monday night.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
As of 700 AM EDT Tuesday...
A weak trough has pushed through the area as of 12z, The wind
is light, mainly 5kt or less. A cold front approaches from the
NW this aftn with the wind becoming WSW 8-10kt ahead of the
boundary. Mostly sunny with passing high clouds today, with cigs
of 8-10kft arriving at SBY/RIC later this aftn and evening.
This front will bring a 30-40% chc of showers/tstms to SBY and
20-30% for RIC mainly this evening, with ~20% for PHF/ORF.
Surface high pressure builds into the region Wednesday and
Thursday, although there is a ~20% chc of a brief sea-breeze
shower or tstm at ECG Wednesday aftn. High pressure slides
offshore by Friday and Saturday. Increasing moisture will bring
a minimal chc (20-30%) of showers/tstms by Saturday.
&&
.MARINE...
As of 640 AM EDT Tuesday...
High pressure nudges into the area briefly today in advance of
the next cold front that crosses the local waters tonight. N-NE
winds AOB 10 kt this morning become SSW 10-15 kt all waters
this afternoon/evening, then NW at similar speeds tonight post-
frontal. Seas 3-4 ft this morning, becoming 2-3 ft this
afternoon/tonight. Waves 1-2 ft.
High pressure nosing SE from the Great Lakes will produce N-NE
winds 10-15kt on Wednesday, then E 10-15 kt on Thursday. By
Friday, winds become SSE around 10 kt with high pressure moving
offshore. Waves through the period generally 2-3 ft. Waves 1-2
ft.
&&
.HYDROLOGY...
As of 830 PM EDT Monday...
Flood Warnings have been extended through through early Tue
morning for much of the Northern Neck, Middle Peninsula, and
into New Kent/Charles City counties for continued fairly
widespread road closures due to standing water.
&&
.TIDES/COASTAL FLOODING...
As of 550 AM EDT Tuesday...
Water levels along the Chesapeake Bay side of the lower MD
Eastern Shore are running ~1.5 ft above normal this morning,
necessitating the need for a Coastal Flood Advisory. The
advisory runs through 11 am.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Coastal Flood Advisory until 11 AM EDT this morning for
MDZ021>023.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...AJZ/LKB
NEAR TERM...AJZ
SHORT TERM...AJZ/LKB
LONG TERM...WRS
AVIATION...AJZ
MARINE...JDM
HYDROLOGY...AKQ
TIDES/COASTAL FLOODING...AKQHazardous weather outlook, Jun 5, 4:35 AM EST, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
535 AM EDT Tue Jun 5 2018
MDZ024-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-093-
095>098-509>525-060945-
Inland Worcester-Northampton-Hertford-Gates-Pasquotank-Camden-
Western Currituck-Bertie-Chowan-Perquimans-Eastern Currituck-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
535 AM EDT Tue Jun 5 2018
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-VAZ099-100-060945-
Maryland Beaches-Accomack-Northampton-
535 AM EDT Tue Jun 5 2018
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>023-060945-
Dorchester-Wicomico-Somerset-
535 AM EDT Tue Jun 5 2018
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING...
This Hazardous Weather Outlook is for southeast Maryland.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, King and Queen
- When
- June 5, 6:55 AM EST to June 8, 6:20 AM EST
- Where
- King and Queen County, 1.03 mi NNW of Mattaponi to 0.31 mi NW of Shacklefords
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.543, -76.779
Flooding occurred along the Mattaponi River over several days, with roads and low lying areas near the river impacted the most.
Flood, King William
- When
- June 5, 6:55 AM EST to June 8, 6:20 AM EST
- Where
- King William County, 1.08 mi WNW of Aylett to 0.98 mi NE of Lanesville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.787, -77.117
Flooding occurred along the Mattaponi River over several days, with roads and low lying areas near the river impacted the most.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, June 5 to 7, 20181 death · $1.1 million · 3 in hail · 24 events
- Hail and Damaging Winds in South Dakota, June 5 to 6, 20181.75 in hail · 39 events
- Hail and Damaging Winds in North Dakota, June 5, 20181.75 in hail · 19 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 5 to 9, 201815 events
- Hail and Damaging Winds in North Dakota, June 5, 2018$15,000 · 2 in hail · 6 events
- Hail and Damaging Winds in Colorado, June 5 to 6, 20184 in hail · 13 events
- Damaging Winds in Minnesota, June 5 to 6, 201860 kt wind · 13 events
- Drought in Texas, June 5 to 25, 20187 events
- Drought in South Dakota, June 5 to 30, 20187 events
- High Wind in South Dakota, June 5 to 6, 201861 kt wind · 7 events
- Hail and Damaging Winds in South Dakota, June 5, 20181.25 in hail · 6 events
- Damaging Winds in South Dakota, June 5, 201861 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767355, 767358.